Alabama, 2017

Tornado in Alabama, December 20, 2017

December 20, 2017 · NWS BMX · 1 event in 1 county or zone

A line of thunderstorms pushed eastward through central Alabama during the morning hours on December 20th. Wind shear values were favorable for rotating storms with 0-6km Bulk Shear values near 50 knots and 0-3km Storm Relative Helicity values near 350 m2/s2.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A line of thunderstorms pushed eastward through central Alabama during the morning hours on December 20th. Wind shear values were favorable for rotating storms with 0-6km Bulk Shear values near 50 knots and 0-3km Storm Relative Helicity values near 350 m2/s2. Surface based instability also increased during the morning hours, reaching values near 500 j/kg by the time the tornado formed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 20, 8:54 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Dec 20, 8:54 AM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
854 AM CST Wed Dec 20 2017

.UPDATE...
MESOSCALE UPDATE.

&&

.SHORT TERM...

Overview
Widespread rain is falling across our northern and central
counties this morning ahead of a mid latitude storm system moving
through the lower Mississippi River Valley. The potential for
severe weather continues across our south-central counties
through midday with a risk across our southeast and east-central
counties this afternoon. Isolated tornadoes remain possible with
this activity along with the risk for damaging winds. The lack of
surface heating will help to limit the severe weather threat but
severe weather potential remains with favorable wind shear and
upper level dynamics. Localized flooding is a risk across our
northeast and east-central counties through late morning.

Upper Level Features
GOES-R water vapor imagery depicts an upper level low across
western Arkansas with agreement in position by global model
output with lower heights around 564 dam. A southwest yet more
zonal flow existed across the southern half of the state while the
northern half of the state was experiencing height falls with the
approach of the upper level disturbance.

Surface Features
A stationary front was analyzed from north of Meridian, MS
eastward along the interstate 20 corridor to just south of
Anniston, AL and was continuing to drift southward due to a strong
cold pool that was established from heavy rain over north Alabama
earlier this morning that is overcoming warm advection in the
lower levels. A surface low pressure area of 1011 mb was analyzed
over northern Mississippi with a cold front extending from the
low pressure area southwest to near Baton Rouge, LA.

Sounding Information
12Z BMX sounding profile is saturated from the surface to around
680 mb with a weak subsidence inversion in this layer. A fairly
moist layer exists from this point further aloft to 250 mb.
Directional shear is evident with near-surface winds nearly due
south at 190 degrees with gradual veering with height from the
southwest or 235 degrees around 850 mb and the flow becomes more
westerly aloft with near 250 degree heading around the 700 mb
level. Speed shear also is depicted in the sounding data with
surface winds just less than 10 knots followed by an increase to
30 kts around 940 mb with a further increase to around 50 kts
around 845 mb. Winds continue to gradually increase aloft to
around 90 kts at 460 mb. Peak winds were found in the jet level
with readings near 120 knots around 185 mb. A saturated
environment in the low to mid levels is permitting efficient
rainfall production with this activity. Computed values: Surface
based CAPE 250 J/kg, CIN 8 J/kg, LI -1, PWAT 1.6, 0-1 km SRH 334
J/kg, 0-3 km SRH 348 J/kg, Bulk Shear 46 kts.

Instability
Latest analyses indicate non-zero surface-based Convective
Available Potential Energy (CAPE) values now exist from near
Meridian, MS to near Prattville, AL to near Eufaula, AL. Values
of 500 J/kg were found across much of the southern third of the
state, including portions of our south-central and southeast
counties.

Wind Shear
Surface to 1 km Storm-Relative Helicity (SRH) values are maximized
near 400 J/kg roughly along a line from Demopolis, AL to Calera,
AL and within 50 miles. Surrounding values across our CWA range
from 200-400 J/kg with the lowest readings across our southeast
counties. Surface to 6 km Bulk Shear values were generally
between 30 and 40 knots across our CWA with highest values roughly
along a line from Demopolis to Sylacauga and within 50 miles.

JH/05

05

.LONG TERM...
Thursday through Wednesday.

By Thursday morning, the shortwave is well east of our area, leading
to a drying trend through the day Thursday. Meanwhile, a longwave
trough with a deep upper-level low is dipping southward through the
Great Basin towards the Four-Corners region Thursday night into
Friday morning. By Friday morning, the trough is sweeping through
Western TX as a surface low develops around the Ozarks in an area of
synoptic scale height falls ahead of the trough. Central AL is in
the warm sector Friday afternoon as the main surface low lifts to
our north through TN. Expect at least a chance for some light rain
Friday afternoon into the evening hours as a result of isentropic
lift before the main cold front begins to push through overnight
Friday into Saturday morning. Both the GFS and ECMWF are in decent
agreement with the front moving through Central AL during the day on
Saturday, though the EC is roughly 6-12 hours slower getting it
moved out of the region. Therefore, can't rule out some lingering
showers into early Sunday morning for areas south and east of the I-
85 corridor. Impact-wise, the main concern for the weekend system
will be prolonged rainfall leading to messy travel for the holidays.
While there is quite a bit of low level shear given the proximity of
the surface low, there is a lack of significant instability, which
will limit any severe potential.

The initial cold front pushes out of our area by Sunday afternoon
into the evening, ending the rain chances across Central AL. Another
surge of cold air moves in Sunday night into Monday morning with the
passing of the main upper-level trough axis, which also brings in
dry air. Temps drop to well below freezing Monday morning, but
again, this is well after the precip has moved out of the area and
forecast soundings show dry air throughout the atmospheric column,
preventing any wintry precip. Much colder temps in store for
Christmas Day under this colder air mass with highs only reaching
the mid 40s for most areas. High pressure remains in place for the
first half of next week leading to cool and dry conditions across
the region.

25/Owen

&&

.AVIATION...
12Z TAF Discussion.

Overall widespread rain event this morning and into the early
afternoon as a shortwave moves through. Ceilings will remain in
the IFR/MVFR category through the day. Timed out the TAFS based on
the current trends and expectations. For now will just mention
shra in the TAFS with VCTS as lightning is nowhere close. Still
expecting a few rumbles through the afternoon, but confidence is
much less there than with the rain. By 21Z, there should just be
isolated to scattered showers around. Added in the restricted vis
and ceilings once again overnight.

16

&&

.FIRE WEATHER...

A system will bring a good chance of rain to the area today. Brief
dry weather for Thursday before more rain moves in for the
weekend. There are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     67  50  63  50  64 / 100  20  10  30  40
Anniston    70  53  64  51  66 / 100  20  10  20  40
Birmingham  70  52  66  53  67 / 100  10  10  30  40
Tuscaloosa  73  52  68  54  70 / 100  10  10  30  50
Calera      72  52  67  53  68 / 100  10  10  20  40
Auburn      72  54  66  51  66 / 100  20  10  10  40
Montgomery  74  51  69  54  71 / 100  20  10  10  40
Troy        74  54  70  54  71 /  70  20  10  10  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Dec 20, 9:56 AM CST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
956 AM CST Wed Dec 20 2017

ALZ011>015-017>050-211900-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
956 AM CST Wed Dec 20 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

The potential exist for a few severe storms through 3 PM across
the southeast half of Central Alabama. The threats including a brief
tornado and damaging wind. Locally heavy rainfall is possible as
well in this area. A few locations may receive 1 to 2 inches of rain.
This will cause some isolated runoff issues and minor flooding in
poor drainage areas.

Dense fog may develop once again over much of Central Alabama,
restricting visibilities to less than one mile at times after
midnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Dense fog may persist across portions of the area through 9 AM
Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through this afternoon.

08

The radar

The Maxwell AFB radar (KMXX), 78 km away, was scanning. The volume nearest the first event began at 16:39 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Randolph

When
December 20, 10:40 AM CST to 10:45 AM CST
Where
Randolph County, 2.74 mi N of Dickert to 1.5 mi WNW of Roanoke
Rating
EF0
Path length
3.17 mi
Path width
16 yd
Reported by
NWS Storm Survey
Coordinates
33.169, -85.427

NWS meteorologists surveyed damage in eastern Randolph County and determined that the damage was consistent with an EF0 tornado. The weak tornado touched near County Road 865 just north of Highway 22. Several metal roof panels were blown off a barn on County Road 865, with a few instances of snapped tree branches and snapped, slender pine trees noted downstream. A snapped tree was noted within the city limits of Roanoke.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyThe tornado archive for Alabama, 2017Warnings in Alabama, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732676.